Back to Learning Center

What Happens When You Overdose on Pills

Whether you want to believe it can happen to you or not, a drug overdose from pills can strike at any time. It’s unfortunately a way too common occurrence amongst users and it can have harsh consequences, like brain damage. Discover what exactly an overdose consists of, why it occurs, how to detect it and prevent it, and what a post-overdose recovery may look like. 

Table of contents
1. What Is an Overdose?
2. Why Do People Overdose?
3. The Effects of Overdosing on Pills
4. How to Prevent an Overdose
5. Recovery After an Overdose

What Is an Overdose?

First things first, let’s define the word “overdose” and what really happens when you experience one. 

An overdose is characterized in the dictionary as an “excessive or dangerous dose of a drug”. It’s essentially a reaction to a toxic amount of one or more drugs (pills, alcohol, etc.) you’ve ingested. When you do so, you’re basically overestimating the body’s capacity to handle the substance, rendering it unable to perform properly, and affecting the brain all at once. 

What you feel varies depending on the substance causing this opioid overdose, alcohol poisoning, cocaine overdose, methamphetamine or benzodiazepine overdose. Multiple substances at once may also interact and wreak havoc inside you.

Unfortunately, these medical emergencies can have fatal outcomes, but even when doctors manage to save your life, overdoses are accompanied by short, medium, and long-term effects which we will touch on soon.

 

Why Do People Overdose?

Pinpointing the cause of overdosing on prescribed or illicit drugs constitutes quite the challenge. Multiple reasons can lead someone to an overdose; one can even be accidental or not, depending on the user’s mental health status.

Whether you use too much of the substance, take your pills dry instead of with water as usual or have an allergic reaction to the new drug you’re experimenting with, for example, overdose remains a possibility in any substance abuse situation. Prescription medication or street drugs go into the bloodstream and affect the brain, impeding the central nervous system’s job to keep things stable. 

Some factors also increase the risk of overdose. They include:

  • Changing the way you ingest the substance of choice
  • Consuming a pill that doesn’t have the normal scientific components, that has been modified
  • Having an altered tolerance level to the drugs due to abstinence or recent reduction of dosage
  • Coping with psychological, physical, or mental health problems or health conditions
  • Mixing various drugs
  • Using alone when there is nobody to spot the effects of overdosing in your behaviour and call 911, should it be necessary

 

The Effects of Overdosing on Pills

But how can you tell that you’re going through an overdose? When overdosing on pills, the effects are multiple. Sometimes, they are really the drug of choice’s side effects and other times they are elements that indicate a potential pill overdose. Learn how to spot the red flags by obtaining information about the normal repercussions and symptoms of your preferred substance. This knowledge will help you and your entourage remain vigilant at all times.

Here are some examples of the effects of overdosing on pills: 

  • Experiencing breathing difficulties, like slowed breathing or problems with insufficient air intake, and even hyperventilation
  • Sweating more than usual
  • Suffering from abdominal pain or headaches
  • Being in a confused or altered mental state, feeling disorientated, not making sense
  • Undergoing heart palpitations or an irregular heartbeat

More severe symptoms of pill overdoses can also occur, like paranoia, hallucinations, seizures, heart attacks, and so on, without leaving out brain damage from a lack of oxygen to the brain. Vision and hearing loss are also noted in overdose patients.

 

How to Prevent an Overdose

Caution is key when you’re in doubt! If you’re unsure if you or the person you’re with is at risk of an overdose, report it and ask for medical assistance that may save the person’s life. 

Be mindful of the substances you use, but also of the quantity that you ingest. Make sure to educate yourself on the different aspects of this lifestyle and what to look out for. Most importantly, find support and make sure you’re not alone at every step of your substance abuse and recovery process. Friends, family, and the professionals of the CCFA are here to help! 

 

Recovery After an Overdose

Should the worst-case scenario come to fruition, what happens after an overdose? Well, that really depends on the overdose’s severity! Were the medical professionals able to reverse the effects of the overdose in time? It’s hard to assess long-term damage immediately, the potential outcomes you are looking at generally include substance abuse treatment in the hospital or a rehab centre for drug addiction as an inpatient or outpatient.

 

CCFA Is Here to Support You

While you’re on your way to sobriety, consider the Canadian Centre for Addictions’ treatment programs. Tailored to your needs through years of experience, these support tools will provide you and family members of the person who overdosed with effective and reassuring assistance through your recovery process. Call now at 1-855-939-1009 or visit our contact page!